Arizona, 2019Flash Flood and Damaging Wind in Arizona, July 13, 2019
July 13, 2019 · NWS TWC · 3 events in 1 county or zone
Storms formed rapidly over the Tucson metro and moved westward during the late afternoon and early evening hours. The storms intensified over the west side of Tucson causing flash flooding and damage to houses and power poles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms formed rapidly over the Tucson metro and moved westward during the late afternoon and early evening hours. The storms intensified over the west side of Tucson causing flash flooding and damage to houses and power poles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 13, 1:31 PM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 13, 1:31 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
131 PM MST Sat Jul 13 2019
.SYNOPSIS...Temperatures will continue to run warmer than average
through Tuesday then cool several degrees thereafter. Scattered
thunderstorms are expected through Sunday, mainly south of Tucson and
over the White Mountains. Only Isolated storms are expected Monday
through Tuesday then an increase in storm coverage should occur later
in the week.
&&
.DISCUSSION...Convection already ongoing over SE Cochise county and
Santa Cruz county where MUCAPE values are currently running 600-800
J/kg this hour. Development is expected to continue through the
afternoon across the southern part of the forecast area with storms
drifting to the west. The White Mountains just northwest of our
forecast area boundary have already gotten into the action and would
expect that to increase and back over our area. Random development
should occur here and there over and downwind of some of the other
mountains around the area into the evening hours. The primary concern
with the storms is strong outflow winds given the atmospheric
profile we have.
A similar evolution of storm development is expected Sunday although
that is partially dependent on what happens this evening which can
affect the environment tomorrow. Temperatures will remain warmer than
normal by a few degrees with 100+ high temperatures fairly common.
Monday and Tuesday the upper level high will be forced south down
over the area by a trough passing over the top of the ridge. This
will suppress convection over the area by limiting the moisture feed
and also warming the mid-levels of the atmosphere making it less
favorable for storms. Therefore storms will be rather isolated and
high temperatures will be elevated, running 5-8 degrees warmer than
average.
Wednesday onward the flow is expected to transition to one more
favorable for moisture transport into the region from the south which
will result in an upswing in the amount of convection expected across
the area as well as the precipitation potential of individual
storms. With the deeper moisture you also increase the chance for
nocturnal storms as they can develop later into the night off of
previous outflows. The other side benefit will be a reduction in the
high temperatures overall each afternoon Wednesday and beyond.
&&
.AVIATION...Valid through 15/00Z.
SCT -TSRA/-SHRA mainly from KTUS southwest to its southeast. Brief
gusts of 40-45 kts possible vicinity stronger TSRA. KOLS terminal
will likely be directly impacted by TSRA through 14/23Z. BLDU may
also reduce VSBYS down to 1-3 SM. Otherwise, SCT-BKN cloud decks
generally at 8k-14k ft MSL which will clear out overnight. Surface
wind generally less than 12 kts thru the forecast period. There will
be some afternoon and early evening gusts to around 20 kts.
Identical weather will repeat tomorrow starting around 14/19Z.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...With upper level high pressure remaining anchored
near the Four Corners and moisture in place, expect isolated to
scattered mainly afternoon and evening showers and thunderstorms
across the region through the weekend. Today, the primary activity
will be across Santa Cruz county, southern Pima county and the White
mountains. A slight downturn in activity is expected early next week
before favorable conditions return mid to late next week. Wind
speeds will generally be less than 15 mph into next week, outside of
any gusty outflow winds. Strong, gusty and erratic outflow winds to
45-50 mph are possible with any thunderstorms that do develop.
Minimum humidity will generally be above 15 pct.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
PUBLIC...Cerniglia
AVIATION....Pawlak
FIRE WEATHER...Pawlak
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 13, 2:03 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
203 PM MST Sat Jul 13 2019
AZZ503-507-513-132145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
203 PM MST Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
245 PM MST...
At 202 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia Lake State Park, or 13 miles east of Tubac, moving west at
15 mph.
Winds in excess of 40 mph will be possible with this storm and brief
heavy rains.
Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Nogales International
Airport and Patagonia Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3167 11064 3149 11056 3137 11089 3149 11103
3171 11105
TIME...MOT...LOC 2102Z 089DEG 17KT 3156 11083
CernigliaSpecial weather statement, Jul 13, 3:09 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
309 PM MST Sat Jul 13 2019
AZZ503-504-513-132245-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
309 PM MST Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND WESTERN
SANTA CRUZ COUNTIES UNTIL 345 PM MST...
At 309 PM MST, trained weather spotters reported a strong
thunderstorm near Rio Rico, or 10 miles south of Tubac, moving west
at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Tubac, Rio Rico, Arivaca, Tumacacori, Amado, Pena Blanca Lake,
Arivaca Lake, Ruby and Arivaca Junction.
LAT...LON 3145 11143 3183 11130 3174 11089 3133 11100
3133 11108
TIME...MOT...LOC 2209Z 106DEG 8KT 3146 11109
RHSpecial weather statement, Jul 13, 4:16 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
416 PM MST Sat Jul 13 2019
AZZ504-514-140000-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
416 PM MST Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
500 PM MST...
At 414 PM MST, Doppler radar was tracking a strong thunderstorm over
Sabino Canyon Recreation Area, moving west at 10 mph. This storm
will move through the northern portions of the Tucson metro over the
next 45 minutes with brief heavy downpours possible.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tucson, Oro Valley, Marana, Casas Adobes, Drexel Heights, Flowing
Wells, Tanque Verde, South Tucson, Tortolita, Mount
Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina State
Park, Catalina Foothills and Seven Falls.
LAT...LON 3246 11076 3225 11066 3216 11103 3242 11113
TIME...MOT...LOC 2314Z 072DEG 10KT 3233 11080
Carpenter
Event by event
1 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pima
- When
- July 13, 5:00 PM MST to 5:50 PM MST
- Where
- Pima County, 2.82 mi WNW of Tucson to 3.87 mi N of Drexel Hgts
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.250, -110.972
Small tree limbs and power lines were downed in the vicinity of Grant and Stone. The limbs and lines also knocked down some fencing. Wind-driven small hail damaged a house's skylights and shade structure near Speedway and Greasewood.
Lightning, Pima
- When
- July 13, 5:00 PM MST
- Where
- Pima County, 2.6 mi NNE of Tucson
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.264, -110.911
Lightning ignited a palm tree near Fort Lowell and Alvernon. The burning fronds spread to a vehicle and apartment building causing additional damage.
Flash Flood, Pima
- When
- July 13, 5:34 PM MST to 7:00 PM MST
- Where
- Pima County, 2.03 mi SSE of Jaynes to 0.62 mi SSW of Jaynes
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.273, -111.018
Multiple swift water rescues were performed on the west side of Tucson. Locations included Airport Wash near 6th and Bilby, near 36th St. and Mission Rd, I-10 and Prince, San Juan Wash at La Cholla and King Ave.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, July 13 to 17, 20192 deaths · 2 events
- Hurricane and Tropical Storm in Louisiana, July 13 to 15, 2019$51 million · 27 events
- Wildfire and Strong Wind in Nevada, July 13 to 16, 20191 death · 2 injured · 2 events
- Hail and Damaging Winds in South Carolina, July 13, 20191 death · $20 · 60 kt wind · 13 events
- Damaging Winds and Lightning Strike in South Carolina, July 13, 2019$102,000 · 4 events
- Flash Flooding and Damaging Winds in Tennessee, July 13, 2019$54,000 · 50 kt wind · 8 events
- Strong Wind in Louisiana, July 13 to 14, 20192 injured · $6,000 · 8 events
- High Surf in Hawaii, July 13 to 16, 201915 events
- Hail and Damaging Winds in South Dakota, July 13, 2019$15,000 · 1 in hail · 4 events
- Damaging Wind and Strong Wind in Mississippi, July 13, 2019$15,000 · 50 kt wind · 2 events
- Rip Current in Florida, July 13, 20191 injured · 1 event
- Rip Current in California, July 13, 20191 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842744, 843426, 842742.